Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 201, NWS Cheyenne, WY

July 28, 2018Dawes County, Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 28, 2018, 4:51 PM MDT for Dawes County, Sioux County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2018, 4:51 PM MDT (22:51 UTC)
Expired
Jul 28, 2018, 5:30 PM MDT
In force
39 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dawes County, NE, Sioux County, NE

The radar

The Rapid City radar (KUDX), 163 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 2:34 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

611 
WUUS55 KCYS 282251
SVRCYS
NEC045-165-282330-
/O.NEW.KCYS.SV.W.0201.180728T2251Z-180728T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
451 PM MDT SAT JUL 28 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Dawes County in the Panhandle of Nebraska...
  Northeastern Sioux County in the Panhandle of Nebraska...

* Until 530 PM MDT.

* At 451 PM MDT, severe thunderstorms were located along a line
  extending from near Whitney Lake to 10 miles northwest of Fort
  Robinson Campground, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Crawford, Fort Robinson Campground, Chadron Campground, Whitney
  Lake, Red Cloud Campground, Chadron Airport, Whitney, Fort Robinson
  and Chadron St Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4269 10293 4243 10372 4276 10388 4297 10321
TIME...MOT...LOC 2251Z 292DEG 23KT 4284 10333 4275 10368 

HAIL...1.00IN
WIND...60MPH
 
$$

Trudel
2 follow-up statements
714 
WWUS55 KCYS 282301
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
501 PM MDT SAT JUL 28 2018

NEC045-165-282330-
/O.CON.KCYS.SV.W.0201.000000T0000Z-180728T2330Z/
Dawes NE-Sioux NE-
501 PM MDT SAT JUL 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR DAWES AND NORTHEASTERN SIOUX COUNTIES...

At 500 PM MDT, severe thunderstorms were located along a line
extending from near Whitney Lake to 8 miles west of Fort Robinson
Campground, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Crawford, Fort Robinson Campground, Chadron Campground, Whitney Lake,
Red Cloud Campground, Chadron Airport, Whitney, Fort Robinson and
Chadron St Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4269 10293 4243 10372 4274 10384 4294 10318
TIME...MOT...LOC 2300Z 293DEG 23KT 4282 10324 4271 10366 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Trudel
500 
WWUS55 KCYS 282323
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
523 PM MDT SAT JUL 28 2018

NEC045-165-282333-
/O.EXP.KCYS.SV.W.0201.000000T0000Z-180728T2330Z/
Dawes NE-Sioux NE-
523 PM MDT SAT JUL 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR DAWES AND NORTHEASTERN SIOUX
COUNTIES WILL EXPIRE AT 530 PM MDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail and gusty winds are still
possible with these thunderstorms.

A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4269 10293 4243 10372 4274 10384 4294 10318
TIME...MOT...LOC 2323Z 292DEG 23KT 4277 10306 4266 10348 

$$

Trudel

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:03 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 28, 3:03 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
303 PM MDT Sat Jul 28 2018

.UPDATE...
Issued at 257 PM MDT Sat Jul 28 2018

Updated forecast to include the Tornado Watch in effect for all
of the western Nebraska panhandle in addition to most zones in
southeast wyoming, but does not include Carbon county. Watch is
good until 10 PM MDT. Updates have been sent.

&&

.SHORT TERM...(This Afternoon - Sunday Night)
Issued at 129 PM MDT Sat Jul 28 2018

The primary focus for this afternoon/evening will be the potential
for an outbreak of severe thunderstorms across southeast Wyoming &
the western Nebraska Panhandle. 1-minute visible satellite imagery
indicates low-level stratus has largely cleared across the region,
but skies remain mostly cloudy w/some mid-level convection already
ongoing. Nonetheless, surface heating appears to be well under way
with temperatures already in the mid/upper 70s across a large part
of the area. This, in conjunction with widespread dew points of 55
to 65 F along/east of the Laramie Range & very steep mid-lvl lapse
rates is contributing to 2500+ J/Kg CAPEs per the latest Mesoscale
Analysis from SPC. Only weak capping remains, and initiation could
occur between 2pm-3pm MDT w/storms likely to become quite numerous
over the plains by 5pm.

Any storms that develop today could be associated w/ a high threat
for severe weather. Modest southeasterly low-level flow beneath 20
to 25 knot WSW flow at 700 mb is already contributing to effective
SRH upwards of 200 m2/s2 which should be plenty favorable for low-
level mesocyclones. Effective bulk shear of 50-60 kts and straight
line hodographs will favor intense supercell structures along with
an enhanced likelihood for splitting cells. The primary hazard may
be very large and potentially destructive hail. However, low-level
shear profiles could support tornadoes w/ discrete storms. Despite
fairly modest southeasterly near-sfc flow, any right moving storms
will be ingesting moist/high-helicity air. LCLs only around 1000ft
could further support tornadogenesis. STP values already exceed 1-
2, and may increase further over the next few hours. The potential
for an isolated strong tornado cannot be ruled out, especially for
areas along/south of a Wheatland-Alliance line as storms track SSE
into a considerably more favorable environment later today. Latest
SPC SREF Ensembles illustrate this threat well w/ numerous intense
updraft helicity tracks across the CWA.

A risk for severe thunderstorms will exist on Sunday as well along
and east of the Laramie Range, but the overall risk is unlikely to
be as volatile as today.

.LONG TERM...(Monday - Saturday)
Issued at 129 PM MDT Sat Jul 28 2018

Upper-level ridging will take shape across the western CONUS after
Sunday, giving way to a period of warmer and drier weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1147 AM MDT Sat Jul 28 2018

A few lingering pockets of MVFR ceilings continue across southeast
Wyoming and the western Nebraska Panhandle this afternoon, but the
general trend should be for low-level stratus to rapidly dissipate
giving way to predominantly VFR conditions. Convective chances are
the main aviation concern today. Scattered to numerous showers and
thunderstorms are expected to develop by mid afternoon, especially
along/east of the Laramie Range. Some storms will likely be severe
with very large hail (surface & aloft), damaging winds, and also a
possibility of a tornado or two. Thunderstorms should diminish mid
to late evening. Low stratus and possible IFR/LIFR ceilings should
return to KCYS/KSNY and possibly KBFF overnight lingering into Sun
morning.

&&

.FIRE WEATHER...
Issued at 426 AM MDT Sat Jul 28 2018

This remainder of the weekend will be wet with more scattered afternoon
and evening thunderstorms especially along and east of the
Laramie Range. This precipitation will limit any fire weather
concerns. Fire weather Zones 303 and 304 will be the exception
with lower humidities around 15 to 20 percent and wind speeds
around 10 to 15 mph both today and Sunday. Drier weather is
expected next week which allow for the fuels to dry out with
afternoon humidities dropping to 15 to 30 percent by the middle of
next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...TJT
SHORT TERM...CLH
LONG TERM...CLH
AVIATION...CLH
FIRE WEATHER...REC
Hazardous weather outlook, Jul 28, 2:50 PM MDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
250 PM MDT Sat Jul 28 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-115>119-
291845-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
250 PM MDT Sat Jul 28 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Tornado Watch is in effect until late this evening. Numerous
afternoon and evening severe thunderstorms will be possible again.
The main threats with these storms will be hail up to baseball size,
damaging winds, and a few tornadoes as well. The thunderstorms
should move out of the area by midnight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Another round of severe weather is expected Sunday afternoon and
evening. These storms will also be capable of producing large
hail and damaging winds.

.Spotter information statement...

Skywarn spotter activation is expected this afternoon and evening

WYZ104-105-109>114-291845-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
250 PM MDT Sat Jul 28 2018

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few strong to severe thunderstorms will develop mainly along and
east of the Laramie range this afternoon and evening. The main
threats with these storms will be large hail up to quarter size
and damaging winds. These thunderstorms should move out of the
area by sunset.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

More scattered strong to severe thunderstorms will develop mainly
along and east of Laramie range Sunday afternoon and evening. The
main threats with these storms will be large hail up to quarter
size, damaging winds and brief heavy rainfall. These
thunderstorms should move out of the area by sunset.

.Spotter information statement...

Skywarn spotter activation is expected this afternoon and this
evening.

In the hours before

Local storm report, Jul 28, 4:06 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
406 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TORNADO          3 S DOUGLAS             42.71N 105.39W
07/28/2018                   CONVERSE           WY   STORM CHASER

            MOVING SOUTHEAST

&&

BCHAPMAN
Special weather statement, Jul 28, 4:08 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
408 PM MDT SAT JUL 28 2018

NEZ019-020-282300-
Scotts Bluff NE-Banner NE-
408 PM MDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SCOTTS BLUFF AND
WESTERN BANNER COUNTIES UNTIL 500 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Wildcat Hills Campground, or 16 miles southwest of
Scottsbluff, moving southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wildcat Hills Campground, Harrisburg and Wildcat Hills State
Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4164 10400 4180 10388 4169 10348 4143 10370
TIME...MOT...LOC 2208Z 306DEG 16KT 4169 10388

Trudel
Local storm report, Jul 28, 4:26 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
426 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TORNADO          15 W GLENDO             42.50N 105.32W
07/28/2018                   CONVERSE           WY   TRAINED SPOTTER

&&

BCHAPMAN
Local storm report, Jul 28, 4:31 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
431 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             LUSK                    42.76N 104.45W
07/28/2018  E0.50 INCH       NIOBRARA           WY   LAW ENFORCEMENT

&&

BCHAPMAN
Special weather statement, Jul 28, 4:35 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
435 PM MDT SAT JUL 28 2018

NEZ002-095-096-282315-
Dawes NE-North Sioux NE-South Sioux NE-
435 PM MDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWES AND
NORTHEASTERN SIOUX COUNTIES UNTIL 515 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Montrose, or 35 miles south of Edgemont, moving
southeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crawford, Fort Robinson Campground and Fort Robinson.

A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4281 10391 4290 10357 4260 10323 4243 10375
TIME...MOT...LOC 2235Z 332DEG 19KT 4278 10374

Trudel
Local storm report, Jul 28, 4:45 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
445 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TORNADO          23 SW GLENDO            42.27N 105.34W
07/28/2018                   ALBANY             WY   LAW ENFORCEMENT

            MOVING SOUTHEAST

&&

BCHAPMAN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 12:56 AM MDTSpecial Weather StatementCYSMorrill49 min
Jul 28, 3:55 PM MDTSevere Thunderstorm WarningCYSBanner35 min
Jul 28, 4:08 PM MDTSpecial Weather StatementCYSBanner52 min
Jul 28, 4:29 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball46 min
Jul 28, 4:35 PM MDTSpecial Weather StatementCYSSioux40 min
Jul 28, 5:13 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball47 min
Jul 28, 5:34 PM MDTTornado Warning Tornado observedCYSCheyenne, Kimball26 min
Jul 28, 5:53 PM MDTFlash Flood WarningCYSCheyenne, Kimball4 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.